Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 102, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2008, 4:56 PM EDT for Centre County, Clinton County, Lycoming County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2008, 4:56 PM EDT (20:56 UTC)
- Expired
- Jul 18, 2008, 5:40 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Centre County, PA, Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 50 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:08 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 18, 3:08 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 308 PM EDT FRI JUL 18 2008 .SYNOPSIS... HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL CONTINUE TO PROVIDE VERY WARM AND HUMID CONDITIONS BY DAY...WITH MAINLY CLEAR AND MUGGY CONDITIONS AT NIGHT...RIGHT INTO SUNDAY. VERY ISOLATED...LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND AGAIN SATURDAY AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE SUNDAY INTO MONDAY...TRIGGERING A MORE SIGNIFICANT ROUND OF SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER TEMPERATURES AND LOWER HUMIDITY WILL MOVE INTO THE REGION BEHIND THE FRONT FOR LATER MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... CONVECTIVE TEMP IN THE MID 80S RECENTLY EXCEEDED ACROSS THE RIDGES HAS HELPED TO ANCHOR A FEW...NEARLY STATIONARY PULSE TSRA ACROSS OUR SW ZONES AND OVER THE LOWER SUSQ VALLEY. WELL SEE SIMILAR CONVECTIVE DEVELOPMENT DURING THE MID TO LATE AFTERNOON HOURS ELSEWHERE ACROSS THE CENTRAL AND NORTH. WITHOUT THE MORE ORGANIZED MESOSCALE FORCING WE HAD YESTERDAY (NEAR THE INTERSECTION OF A WESTERLY LLJ AND SFC FRONT) EXPECT PRACTICALLY ALL OF THESE STORMS TO BE MORE TRANSIENT AS ELEVATED RAIN CORES COLLAPSE QUICKLY THROUGH THE UPDRAFT. BASED ON THE DEPTH OF THE POSITIVE AREA ON THE SOUNDING ABOVE THE -20C LEVEL...THERE STILL COULD BE ONE OR TWO SELECT CELLS THAT CAN TAP THE NEAR 2000 J/KG OR CAPE AND PRODUCE A BRIEF MICROBURST BETWEEN 40-55 MPH AND HAIL AOB 1/2 INCH. && .SHORT TERM /9 PM THIS EVENING THROUGH SATURDAY NIGHT/... CONVECTION WILL DISSIPATE QUICKLY BEFORE DUSK LEAVING NEAR CALM AIR AND HAZE...THICKENING TO AREAS OF 1-2SM VALLEY FOG DURING THE EARLY TO MID MORNING HOURS OF SATURDAY. DEWPOINTS SHOULD REMAIN IN THE 60S (TO NEAR ACROSS THE SE) LEADING TO ANOTHER WARM AND MUGGY NIGHT. MAV MOS GUIDANCE CONTINUES TO BE AT LEAST A FEW DEG F TOO LOW WITH DEWPOINTS (AND THUS MIN FCST TEMPS)...MAINLY ACROSS THE CENTRAL AND SE ZONES. WILL MAINTAIN PREVIOUS SHIFTS TREND TOWARD THE WARMER MINS VIA THE MET MOS. LOWS WILL DIP TO AROUND 60 ACROSS THE NW MTNS...AND WILL RANGE FROM THE MID 60S TO LOWER 70S ACROSS THE CENTRAL AND SOUTHEAST. SREF DATA SUGGESTS MOST OF CENTRAL PA SHOULD STAY DRY ON SATURDAY. HOWEVER...ISOLD TO SCT DIURNAL CONVECTION WILL REMAIN PSBL ALONG THE NRN TIER COUNTIES...GIVEN THE PROXIMITY OF A QUASI STATIONARY FNTL BNDRY AND EMBEDDED SHORT WAVES TRANSLATING WEST TO EAST ALONG THE SRN EDGE OF THE WESTERLIES. THE SECOND AREA OF MID TO LATE AFTERNOON CONVECTION WILL BE ACROSS THE CENTRAL AND LOWER SUSQ VALLEY WHERE MIXED LAYER CAPE WILL BE BETWEEN 1500-2000 J/KG. ENS MEAN 850 TEMPS SUGGEST HEAT WILL CONTINUE UNABATED WITH MAX TEMPS 5-10F ABOVE NORMAL...RANGING FROM THE MID 80S N MTNS...TO THE MID 90S OVER THE LWR SUSQ VLY. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THE LONG TERM SHOULD START WITH A RATHER ZONAL FLOW ALOFT...BUT A TROF SHOULD DEVELOP RATHER QUICKLY OVER THE NORTHEAST AND GREAT LAKES DURING THE FIRST FEW DAYS OF THE WEEK. GUIDANCE DIFFERS SIGNIFICANTLY ON THE LONGITUDE AND ORIENTATION OF THIS TROFFINESS. IN RESPONSE TO THE DIGGING/DEVELOPING TROF...A WAVE DEVELOPS OVER THE UPPER GREAT LAKES ON SUNDAY AND BRINGS A WEAK FRONT DOWN INTO THE SOUP IN PLACE LOCALLY SUNDAY EVENING/NIGHT. SHOWERS AND THUNDERSTORMS ARE ALMOST LIKELY LATER SUN/SUN NIGHT...GIVEN TIMING AND NE-SW ORIENTATION OF THE FRONT. BUT...WILL KEEP LIKELY POPS UP IN THE N/W FOR NOW. SHOWERS COULD LINGER MONDAY...DEPENDING ON TIMING OF THE FRONT. SFC RIDGE MOVING IN FROM THE GREAT LAKES/ONTARIO SHOULD PUSH THE FRONT THROUGH JUST ENOUGH TO HELP TUES/WED/THURS STAY GENERALLY DRY AND SLIGHTLY COOLER THAN NORMAL. HOWEVER...THE FRONT WON/T GO TOO FAR TO THE SOUTH. AN MCS COULD TRY TO IMPINGE FROM THE WEST TUES NIGHT/WED MORNING PER A VERY FEEDBACK-LADEN GFS SOLN. THIS IS A LOW PROB FORECAST AT THIS POINT/TIME-RANGE...SO WILL KEEP JUST A LOW CHC POP IN FOR LATER TUES INTO WED AM. THERE MAY BE A HIGHER CHANCE FOR PRECIP ACROSS THE AREA VERY LATE IN THE WEEK...ESP ACROSS THE SOUTH AS THE FRONT NEARS FROM THE SOUTH. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VSBYS EXPECTED TO BE MAINLY 6-8SM INTO EARLY TONIGHT WITH VERY ISOLATED IFR/MVFR CIGS/VSBYS IN SLOWLY EAST TO NE MOVING PULSE TSRA. SIMILAR CONDITIONS WILL OCCUR AGAIN SAT AFTERNOON AND EVENING. SKIES WILL BECOME MAINLY CLEAR FROM 00Z THROUGH 15Z SAT WITH AREAS OF MVFR FOG AND HAZE. WINDS WILL BE 4-8 KTS FROM THE WEST TO SW INTO EARLY THIS EVENING BEFORE BECOMING NEARLY CALM LATER TONIGHT THROUGH MID MORNING SAT. HIGH PRESSURE CENTER NEAR THE MID ATLANTIC COAST WILL REMAIN IN CONTROL OF THE LOCAL WEATHER INTO SUNDAY...BRINGING ANOTHER NIGHT OF MAINLY CLEAR SKIES AND NEAR CALM WIND SAT NIGHT. BEST CHC FOR SHRA/TSRA AND LOCALIZED IFR FLYING CONDITIONS WILL BE DURING THE LATE WEEKEND THROUGH MONDAY AS A FRONTAL BNDRY SLIPS ACROSS THE MID- ATLANTIC REGION. CU FIELD WILL INCREASE FRI/SAT...WITH SOME REDUCTION TO CIGS/VSBYS ANTICIPATED THIS WEEKEND FROM ANY CONVECTION THAT MAY DEV AND PRODUCE VFR TO TEMPO MVFR/IFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/LAMBERT NEAR TERM...FITZGERALD/LAMBERT SHORT TERM...FITZGERALD/LAMBERT LONG TERM...DANGELO AVIATION...LAMBERT/RXR
Hazardous weather outlook, Jul 18, 4:54 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 454 AM EDT FRI JUL 18 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 454 AM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 18, 2:04 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 2 NE LOCK HAVEN 41.16N 77.43W
07/17/2008 E0.88 INCH CLINTON PA TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED NORTH OF LOCK HAVEN AIRPORT.
0200 PM TSTM WND DMG 4 NE LOCK HAVEN 41.18N 77.40W
07/17/2008 CLINTON PA DEPT OF HIGHWAYS
LARGE BRANCHES ACROSS ROUTE 150 AT TOBACCO SHED ROAD IN
DUNNSTABLE TOWNSHIP. TRAFFIC IMPACTED. UPDATED
INFORMATION FROM PENN DOT.
0315 PM TSTM WND DMG LOCK HAVEN 41.14N 77.45W
07/17/2008 CLINTON PA COUNTY OFFICIAL
911 CENTER REPORTED TREES DOWN IN LOCK HAVEN AND IN
DUNSTABLE TOWNSHIP.
0425 PM TSTM WND DMG BEAVER SPRINGS 40.74N 77.22W
07/17/2008 SNYDER PA COUNTY OFFICIAL
911 CENTER REPORTED WIRES DOWN.
0500 PM TSTM WND DMG 6 ENE STATE COLLEGE 40.82N 77.75W
07/17/2008 CENTRE PA COUNTY OFFICIAL
911 CENTER REPORTED SEVERAL TREE LIMBS DOWN ON MEEKS LANE
IN PATTON TOWNSHIP.
0546 PM HAIL WEIKERT 40.86N 77.28W
07/17/2008 M0.75 INCH UNION PA TRAINED SPOTTER
&&
LAMBERT/CHENARDSpecial weather statement, Jul 18, 2:35 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 235 PM EDT FRI JUL 18 2008 PAZ065-181900- YORK PA- 235 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK COUNTY THROUGH 3 PM EDT... AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LOWER ALLEN...MOVING NORTHEAST AT 20 MPH. BRIEF WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SOME SMALL STREAMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR VALLEY GREEN AROUND 245 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 243. FORECASTER: LAMBERT
Special weather statement, Jul 18, 2:47 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 247 PM EDT FRI JUL 18 2008 PAZ057-059-181915- DAUPHIN PA-LEBANON PA- 247 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAUPHIN AND WEST CENTRAL LEBANON COUNTIES THROUGH 315 PM EDT... AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COLONIAL PARK...MOVING EAST AT 25 MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR SKYLINE VIEW AROUND 255 PM...PENN NATIONAL RACEWAY AROUND 305 PM AND PALMYRA AROUND 310 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 422. FORECASTER: LAMBERT
Special weather statement, Jul 18, 3:18 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 318 PM EDT FRI JUL 18 2008 PAZ057-059-181945- DAUPHIN PA-LEBANON PA- 318 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEBANON AND EAST CENTRAL DAUPHIN COUNTIES... AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 11 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING WIND GUSTS AROUND 50 MPH WITH PEA-SIZED HAIL. INTENSE LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL ALSO ACCOMPANY THIS THUNDERSTORM AS IT SLIDES EAST. THIS STORM WILL BE NEAR PALMYRA AROUND 325 PM...HARPER TAVERN AROUND 340 PM AND ANNVILLE AROUND 345 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...I-78 BETWEEN MILE MARKERS 0 AND 5...AND WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 322...ROUTE 422. FORECASTER: BEACHLER
Special weather statement, Jul 18, 4:48 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 448 PM EDT FRI JUL 18 2008 PAZ012-019-045-182115- NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA- 448 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE AND CENTRAL CLINTON COUNTIES... AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOCK HAVEN...MOVING NORTHEAST AT 27 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM COUPLED WITH INTENSE LIGHTNING FROM THIS STORM. THIS STORM WILL BE NEAR MILL HALL AROUND 500 PM...LOCK HAVEN AROUND 505 PM AND DUNNSTOWN AROUND 510 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...I-80 BETWEEN MILE MARKERS 166 AND 179...AND WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE ROAD 120. FORECASTER: BEACHLER
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Sullivan | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.